Alert archive / West Virginia / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 70, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Apr 8, 2011, 8:54 PM EDT for McDowell County, Wyoming County, West Virginia. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 8, 2011, 8:54 PM EDT (00:54 UTC)
- Expired
- Apr 8, 2011, 9:45 PM EDT
- In force
- 51 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
Counties McDowell County, WV, Wyoming County, WV
The radar
The Charleston,WV radar (KRLX), 97 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 8, 9:31 PM EDT | HAIL 0.88 | Pineville, WV |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 8, 2:53 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 0.9 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -189 J/kg
- Mixed-layer LCL
- 870 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 236 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
258
WUUS51 KRLX 090054
SVRRLX
WVC047-109-090145-
/O.NEW.KRLX.SV.W.0070.110409T0054Z-110409T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
854 PM EDT FRI APR 8 2011
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN MCDOWELL COUNTY IN WEST VIRGINIA...
WYOMING COUNTY IN WEST VIRGINIA...
THIS INCLUDES THE CITY OF PINEVILLE...
* UNTIL 945 PM EDT
* AT 854 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR PINEVILLE...AND MOVING SOUTHEAST AT 40 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TWIN
FALLS STATE PARK...MULLENS AND NORTHFORK.
.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
VERY HEAVY RAIN WILL ALSO FALL FROM THIS SEVERE THUNDERSTORM...AND
WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES
AND SMALL STREAMS.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
FRIDAY EVENING FOR CENTRAL VIRGINIA AND CENTRAL WEST VIRGINIA.
&&
LAT...LON 3759 8173 3770 8155 3751 8123 3746 8130
3742 8128 3741 8129 3741 8131 3732 8136
3728 8141
TIME...MOT...LOC 0054Z 308DEG 35KT 3762 8161
$$
TAX1 follow-up statement
119
WWUS51 KRLX 090141
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
941 PM EDT FRI APR 8 2011
WVC047-109-090151-
/O.EXP.KRLX.SV.W.0070.000000T0000Z-110409T0145Z/
MCDOWELL WV-WYOMING WV-
941 PM EDT FRI APR 8 2011
...THE SEVERE THUNDERSTORM WARNING FOR WYOMING AND NORTHEASTERN
MCDOWELL COUNTIES WILL EXPIRE AT 945 PM EDT...
THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER OTHER WEAKER
THUNDERSTORMS IN THE AREA MAY PRODUCE GUSTY WINDS AND PEA SIZE HAIL.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
FRIDAY EVENING FOR CENTRAL VIRGINIA AND CENTRAL WEST VIRGINIA.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3759 8173 3770 8155 3751 8123 3746 8130
3742 8128 3741 8129 3741 8131 3732 8136
3728 8141
TIME...MOT...LOC 0141Z 308DEG 35KT 3734 8116
$$
TAXWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 8:15 PM EDT, 39 minutes earlier.
Area forecast discussion, Apr 8, 8:15 PM EDT, 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 815 PM EDT FRI APR 8 2011 .SYNOPSIS... FRONT MAY CREEP SOUTH TONIGHT INTO NORTHEAST KENTUCKY AND CENTRAL WEST VIRGINIA. FRONT OSCILLATES NORTH ON SATURDAY. MOST UNSTABLE IN THE SOUTH AGAIN SATURDAY. FRONT EXPECTED TO MOVE NORTH SUNDAY. && .NEAR TERM /THROUGH SATURDAY/... A FEW THUNDERSTORMS MAY LINGER UNTIL ABOUT 03Z TO 05Z IN OUR SOUTHWEST VIRGINIA /EXTREME SOUTH/ SINCE AIR IN KENTUCKY WAS NOT WORKED OVER. NEW CELLS MAY FORM OVERNIGHT OUT TOWARD SDF...BUT THINKING THEY WOULD NOT ADVECT DUE EAST. BUT SINCE FRONT STILL IN VICINITY WILL LEAVE SOME LOW POPS IN OVERNIGHT...AS FAR NORTH AS LAWRENCE COUNTY OHIO EAST TO NICHOLAS COUNTY. HAVE FRONT TRYING TO CREEP SOUTH THIS EVENING. WILL TRY TO INTRODUCE SOME LOWER STRATUS AND THICK FOG OVERNIGHT WHERE IT RAINED. FURTHER NORTH IN THE MORE STABLE AIR...THINKING MORE CLOUDS AND LESS IN WAY OF THICK FOG...PROBABLY STILL SOME FOG THOUGH. THIS INCLUDES PKB-CKB CORRIDOR. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... 5H RIDGE BUILD ACROSS THE OH VALLEY AS TROUGH DIGS INTO THE MIDWEST PORTION OF THE UNITED STATES SATURDAY AND SUNDAY. BAROCLINIC ZONE THAT HAS BEEN HANGING AROUND THE PAST FEW DAYS FINALLY SHIFTS NORTH OF THE FORECAST AREA AS A WARM FRONT IN RESPONSE TO THE INCREASED RIDGING. FORECAST AREA WILL REMAIN IN WARM SECTOR...WITH DECENT WAA CONTINUING INTO THE WEEKEND. MODELS IN FAIRLY CLOSE AGREEMENT IN HANDLING DEVELOPMENT OF CYCLONE OVER THE MIDWEST SUNDAY NIGHT AND MONDAY. COLD FRONT TO CROSS ON MONDAY...AND MODELS SHOW SIMILAR SOLUTION IN TIMING FRONT ACROSS KY AND WV. MADE FEW CHANGES TO THE OVERALL FORECAST PACKAGE...WITH GFS SOLUTION THE PREFERENCE THIS FORECAST PERIOD. && .LONG TERM /TUESDAY THROUGH FRIDAY/... FOLLOWED HPC THINKING WITH SOME MINOR TWEAKS. SYSTEM WILL PUSH EAST TUESDAY...ALLOWING HIGH PRESSURE TO BUILD INTO THE AREA TUESDAY NIGHT. THIS HIGH WILL THEN PUSH EAST THURSDAY...ALLOWING A LOW PRESSURE SYSTEM TO BEING TO APPROACH THE AREA. AS A RESULT...PRECIP CHANCES WILL END TUESDAY...WITH DRY WEATHER ANTICIPATED INTO THURSDAY. EXPECT PRECIPITATION CHANCES WILL THEN INCREASE THURSDAY INTO FRIDAY AS WESTERN SYSTEM APPROACHES. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... FRONT BISECTS THE AREA...GIVING US A VARIETY OF WEATHER. IN MORE STABLE AIR...WIDESPREAD CEILINGS 1 TO 3 THSD FT NORTH OF THE FRONT MAY DEVELOP FROM UNI-PKB-CKB-EKN ON NORTH OVERNIGHT WITH VSBY 1 TO 3 MILES IN FOG AFTER 05Z. IN CENTRAL CORRIDOR...INCLUDING HTS-CRW AREA...FOG FORMING EARLY...AFTER 02Z...WITH WIDESPREAD STRATUS CEILING AOB 1 THSD FT AND VSBY AOB 1 MILES AFTER 03Z THROUGH 12Z. EXTREME SOUTH...SHORT LINES OF SHOWERS AND THUNDERSTORMS STILL AROUND 05Z WITH LOCAL CEILINGS 1 TO 2 THSD FT BKN AND VSBY BRIEFLY AOB 3 MILES. VARIABLE CONDITIONS AFTER 05Z...AREAS OF FOG LIKELY TO FORM AND FILL VALLEYS. AFTER 15Z SATURDAY...CEILINGS 2 TO 4 THSD FT BKN. CONVECTION MAY FORM AFTER 18Z IN THE SOUTH...INCLUDING THE AREA BORDER AREA OF KENTUCKY...WEST VIRGINIA...VIRGINIA. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SUNDAY... FORECAST CONFIDENCE: LOW ALTERNATE SCENARIOS: TIMING AND AREAL EXTENT OF THE FOG AND STRATUS OVERNIGHT AND ITS EVAPORATION AFTER DAWN IS IN QUESTION. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE SAT 04/09/11 UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11 EDT 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07 CRW CONSISTENCY H H H M L L M M M M L L HTS CONSISTENCY H H H M L L L L L M L L BKW CONSISTENCY H H M M L M M L L L L L EKN CONSISTENCY M M H L L M M M H H M M PKB CONSISTENCY H H H H M L M M M M L L CKB CONSISTENCY M L M H L L L L L L L L AFTER 00Z SUNDAY... IFR CONDITIONS POSSIBLE ACROSS SOUTHERN SITES IN THUNDERSTORMS SATURDAY EVENING. IFR POSSIBLE IN BRIEF SHOWERS AND THUNDERSTORMS ON MONDAY. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...JSH/ARJ/TAX NEAR TERM...KTB SHORT TERM...ARJ LONG TERM...JSH AVIATION...KTB
Hazardous weather outlook, Apr 8, 3:08 PM EDT, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 308 PM EDT FRI APR 8 2011 KYZ101>103-105-OHZ087-VAZ003-004-WVZ005-006-013>015-024>027-033>037- 091915- GREENUP-CARTER-BOYD-LAWRENCE-DICKENSON-BUCHANAN-WAYNE-CABELL-LINCOLN- PUTNAM-KANAWHA-MINGO-LOGAN-BOONE-CLAY-MCDOWELL-WYOMING-RALEIGH- FAYETTE-NICHOLAS- 308 PM EDT FRI APR 8 2011 ...SEVERE THUNDERSTORM WATCH 106 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA...CENTRAL WEST VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS SATURDAY. STRONG TO POSSIBLY SEVERE THUNDERSTORMS COULD AFFECT THE AREA MONDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. OHZ066-067-075-076-083>086-WVZ007>011-016>020-028>032-038>040-046- 047-091915- PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON-VINTON-MEIGS-GALLIA-MASON- WOOD-PLEASANTS-TYLER-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS- RANDOLPH- 308 PM EDT FRI APR 8 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. STRONG TO POSSIBLY SEVERE THUNDERSTORMS COULD AFFECT THE AREA MONDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Apr 8, 7:38 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
738 PM EDT FRI APR 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL RANGER 38.12N 82.18W
04/08/2011 E1.00 INCH LINCOLN WV PUBLIC
&&
EVENT NUMBER RLX1100408
JSHLocal storm report, Apr 8, 8:17 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
817 PM EDT FRI APR 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0811 PM HAIL 3 N LOGAN 37.89N 81.99W
04/08/2011 E1.00 INCH LOGAN WV PUBLIC
&&
EVENT NUMBER RLX1100409
JSHLocal storm report, Apr 8, 8:20 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
820 PM EDT FRI APR 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL 2 NNW WEST LOGAN 37.89N 82.01W
04/08/2011 E1.25 INCH LOGAN WV PUBLIC
&&
EVENT NUMBER RLX1100410
JFDLocal storm report, Apr 8, 8:24 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON, WV
824 PM EDT FRI APR 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0811 PM HAIL 2 NNW WEST LOGAN 37.89N 82.01W
04/08/2011 E1.25 INCH LOGAN WV PUBLIC
&&
CORRECTED EVENT TIME
EVENT NUMBER RLX1100410
JSHLocal storm report, Apr 8, 8:40 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
840 PM EDT FRI APR 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0829 PM HAIL 2 SE AMHERSTDALE 37.76N 81.79W
04/08/2011 E0.75 INCH LOGAN WV PUBLIC
&&
EVENT NUMBER RLX1100411
JSHLocal storm report, Apr 8, 8:46 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
846 PM EDT FRI APR 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM HAIL 2 SW AMHERSTDALE 37.76N 81.84W
04/08/2011 E0.88 INCH LOGAN WV PUBLIC
&&
EVENT NUMBER RLX1100412
JFDThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 8:05 PM EDT | Severe Thunderstorm Warning | RLX | Logan, McDowell, Mingo, Wyoming | 55 min |
| Apr 8, 8:10 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Fayette, Kanawha, Raleigh | 35 min |
| Apr 8, 8:24 PM EDT | Severe Thunderstorm Warning | RLX | Lincoln, Logan, Mingo, Wayne | 36 min |
| Apr 8, 8:31 PM EDT | Severe Thunderstorm Warning | RLX | Wayne | 44 min |
| Apr 8, 8:47 PM EDT | Severe Thunderstorm Warning | RLX | Logan, Mingo | 25 min |
| Apr 8, 9:03 PM EDT | Severe Thunderstorm Warning | RLX | Logan, McDowell, Mingo, Wyoming | 42 min |
| Apr 8, 10:07 PM EDT | Special Weather Statement | RLX | McDowell, Mingo, Wyoming | 68 min |
| Apr 9, 1:27 PM EDT | Severe Thunderstorm Warning | RLX | Wayne | 48 min |
| Apr 9, 2:11 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Lincoln, Logan, Wayne | 64 min |
| Apr 9, 2:18 PM EDT | Severe Thunderstorm Warning | RLX | McDowell | 57 min |
| Apr 9, 2:21 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Logan, Mingo | 54 min |
| Apr 9, 2:43 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Logan, McDowell, Mingo, Raleigh, Wyoming | 62 min |
| Apr 9, 3:15 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Kanawha, Lincoln, Logan | 29 min |
| Apr 9, 3:18 PM EDT | Special Weather Statement | RLX | Boone, Fayette, Kanawha, Lincoln, Logan, McDowell and 3 more | 27 min |
| Apr 9, 3:40 PM EDT | Severe Thunderstorm Warning | RLX | McDowell | 65 min |
| Apr 9, 3:49 PM EDT | Special Weather Statement | RLX | Boone, Fayette, Kanawha, Lincoln, Logan, Mingo and 3 more | 86 min |
| Apr 9, 4:08 PM EDT | Special Weather Statement | RLX | Raleigh, Wyoming | 52 min |
| Apr 9, 4:18 PM EDT | Flash Flood Warning | RLX | Boone, Lincoln, Logan | 4 hr |
| Apr 9, 4:26 PM EDT | Flash Flood Warning | RLX | Wyoming | 2 hr |
| Apr 9, 4:30 PM EDT | Severe Thunderstorm Warning | RLX | McDowell, Raleigh, Wyoming | 30 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.